| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Epileptic Child
July 2003

Q. A 7-year-old child that I am very close to is on Keppra and Trileptol with very high doses of both. He has seizures in the back of the brain and in the optical part of the brain. He still continues to have seizures even though he is taking the medications. He also has slowed motor skills and violent outbursts. What can we do to help this child?

A. Epilepsy is a common chronic health problem affecting about 2 million Americans. There are over 100,000 new cases each year, about half of these occur among children. Diagnostic tests are done to look for treatable causes but often no specific cause can be found.

A variety of medications are available and trying different combinations may be necessary to achieve good seizure control with minimal side effects. Treatment is usually under the care of a neurologist, in this case a pediatric neurologist. The following references will give you extensive information on the disease and also information regarding support groups for the child and family.

http://www.epilepsyfoundation.org/answerplace/meds/children.html

http://www.aesnet.org/aed/index.cfm

http://www.nichcy.org/pubs/factshe/fs6txt.htm

Disclaimer Back to Ask the Medical Experts